Recent studies have found that fluoroquinolone antibiotics like Factive may double or triple the risk of aortic aneurysm, a life-threatening side effect in which the aorta “balloons” outward. In some cases, the aorta bursts and causes severe internal bleeding or death.
What is the problem?
Factive (gemifloxacin) is a broad-spectrum antibiotic known as a fluoroquinolone. All drugs in this class can damage collagen in connective tissue and they are associated with tendonitis, retinal detachments, and aortic aneurysms.
Factive and Aortic Aneurysms
Two recent studies have linked current and past use of fluoroquinolone antibiotics with higher rates of aortic aneurysms. The side effect is rare but very serious because many people do not have symptoms until the aorta bursts.
Studies Linking Fluoroquinolone Antibiotics and Aneurysms
The first study was published by researchers in Taiwan in October 2015. After analyzing data on about 1,500 people who had aortic aneurysms after taking fluoroquinolone antibiotics, they found that current use (within 60 days) was associated with a 2.4-fold increased risk, and past use was linked to a 50% increased risk of aortic aneurysm.
In November 2015, fluoroquinolone antibiotics were linked to a tripled increased risk of aortic aneurysm in a study published by the British Medical Journal. Conclusions were based on data from 650,000 adults who took a fluoroquinolone antibiotic between 1997-2012, including over 18,500 people who had an aortic aneurysm.
What is an Aortic Aneurysm?
An aortic aneurysm is a balloon-like bulge in the aorta, which is a massive blood vessel that carries oxygen-rich blood from the heart to the body. The aneurysm can occur behind the heart or in the abdominal area, and it can cause complications in two ways:
- Dissection: Force of blood pumping through the aneurysm causes the inner wall to rip open, allowing blood to pool inside the aorta itself.
- Rupture: The aneurysm bursts and causes severe bleeding inside the body. About 15,000 people die from ruptured aortic aneurysms every year.
Early Warning Signs & Symptoms
Aortic aneurysms do not always produce symptoms in the early stages. They often grow unnoticed for years as a complication of uncontrolled high blood pressure. When symptoms do appear, they may include pain in the abdomen that is constant or comes and goes, lower-back pain that radiates to other areas of the body, and feeling a “heartbeat” in the stomach area.
Symptoms of a Ruptured Aortic Aneurysm
When an aortic aneurysm ruptures, it may feel like a heart attack. The symptoms are sudden and severe and may include shock, a condition in which blood pressure suddenly drops and vital organs stop working. Other symptoms may include:
- Severe abdominal pain
- Pale skin (pallor)
- Dry mouth and extreme thirst
- Nausea, vomiting
- Low blood pressure
- Fast but weak heartbeat
- Dizziness or unconsciousness
- And more